Alert archive / New York / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Jun 20, 2019, 12:19 PM EDT for Warren County, New York. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2019, 12:19 PM EDT (16:19 UTC)
- Expired
- Jun 20, 2019, 3:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Warren County, NY
The radar
The Albany radar (KENX), 106 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 12:24 PM EDT | HEAVY RAIN 1.25 | Warrensburg, NY | WEATHERNET6 |
| Jun 20, 12:50 PM EDT | HEAVY RAIN 2.32 | 1 E Chestertown, NY | TOTAL RAINFALL SINCE 9AM. |
| Jun 20, 1:30 PM EDT | FLASH FLOOD | 4 Ese North Creek, NY | RIVER CUTOFF ROAD CLOSED DUE TO FLOODING |
| Jun 20, 1:30 PM EDT | FLASH FLOOD | 6 Ssw North Creek, NY | BARNEY HILLS ROAD CLOSED DUE TO FLOODING |
| Jun 20, 1:30 PM EDT | HEAVY RAIN 2.5 | 2 Wnw Warrensburg, NY | 2.30 INCHES FROM 1115 AM TO 115 PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 71 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
749
WGUS51 KALY 201619
FFWALY
NYC113-201915-
/O.NEW.KALY.FF.W.0001.190620T1619Z-190620T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
1219 PM EDT Thu Jun 20 2019
The National Weather Service in Albany has issued a
* Flash Flood Warning for...
Warren County in east central New York...
* Until 315 PM EDT.
* At 1217 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. 1.50 to
2.00 inches of rain have fallen including nearly 2.00 inches at
the Chestertown, NY NYS Mesonet station. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Warrensburg, Lake George Village, Johnsburg, Eagle Point
Campground, Scaroon Manor Public Campground, Chestertown, North
Creek, Bolton Landing, Bolton, Thurman, Lake George, Stony Creek,
Harrisburg, Thurman Station, Big Hollow, Sodom, Starbuckville,
Edwards Hill, Wevertown and Pottersville.
Additional rainfall amounts of 0.50 to 1.00 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.
&&
LAT...LON 4341 7369 4337 7416 4338 7416 4358 7419
4376 7391 4380 7351
$$
CS2 follow-up statements
925
WGUS71 KALY 201728
FFSALY
Flash Flood Statement
National Weather Service Albany NY
128 PM EDT Thu Jun 20 2019
NYC113-201915-
/O.CON.KALY.FF.W.0001.000000T0000Z-190620T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren NY-
128 PM EDT Thu Jun 20 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR
WARREN COUNTY...
At 123 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms and areas of heavy rain over the warned area have
produced 1.50 to 2.50 inches of rain over the past 2-3 hours. This
includes nearly 2.50 inches at the Chestertown NYS Mesonet
Station. Flash flooding continues to be a concern.
Some locations that will experience flooding include...
Warrensburg, Lake George Village, Johnsburg, Eagle Point Campground,
Scaroon Manor Public Campground, Chestertown, North Creek, Bolton
Landing, Bolton, Thurman, Lake George, Stony Creek, Harrisburg,
Thurman Station, Big Hollow, Sodom, Starbuckville, Edwards Hill,
Wevertown and Pottersville.
Additional rainfall amounts of 0.50 - 0.75 inches are possible in
the warned area through 3:15PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4341 7369 4337 7416 4338 7416 4358 7419
4376 7391 4380 7351
$$
CS647
WGUS71 KALY 201910
FFSALY
Flash Flood Statement
National Weather Service Albany NY
310 PM EDT Thu Jun 20 2019
NYC113-201920-
/O.EXP.KALY.FF.W.0001.000000T0000Z-190620T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren NY-
310 PM EDT Thu Jun 20 2019
...THE FLASH FLOOD WARNING FOR WARREN COUNTY WILL EXPIRE AT 315 PM
EDT...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 4341 7369 4337 7416 4338 7416 4358 7419
4376 7391 4380 7351
$$
CSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 11:05 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 20, 11:05 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 1105 AM EDT Thu Jun 20 2019 .SYNOPSIS... A low pressure system will track across New York State today bringing periods of heavy rain. There is the potential for localized flooding and a couple of strong to severe thunderstorms today into this evening. Rain should end by Friday afternoon as high pressure builds into the Northeast from the Great Lakes. The weekend looks pleasant, with sunny, dry and breezy conditions forecast. && .NEAR TERM /THROUGH FRIDAY/... As of 1105 AM...radar shows moderate to heavy rain occurring across the northwest part of the forecast area. Up to 0.84 inches of rain in the past 3 hours measured in southern Herkimer County. Updated POPs to account for slow southeastward progress of this area of rain with only chance POPs over southeast part of forecast area for next couple of hours. Line of storms now developing over Finger Lakes and Southern Tier of NY which will have to be watched as it moves east today. Temperatures are mild with muggy conditions a dewpoints have risen into the 60s across our forecast area. Previous... Enhanced rainfall rates could result in up to 2 inches of rain this morning over the Mohawk Valley, Adirondacks, and Lake George/Saratoga region. This could lead to some localized urban, low lying, or poor drainage flooding this morning. The only other change to the forecast is a slight increase of temperatures this afternoon based on the past few runs of the HRRR...nudged the previous forecast temps to the HRRR temps. Good confidence in the HRRR output due to the fact that it is matching up very well with current observations and radar trends. The low over the southern Great Lakes Region is expected to intensify and track across central NY as the upper level shortwave approaches from the west. Mid- level frontogenesis is expected along a distinct wind shift boundary, enhancing the circulation/lift above the low level convergent boundary that is expected to be oriented from SW to NE over the southern Adirondacks. This could lead to heavy rain and embedded convection for a couple hours this afternoon and could lead to some urban, low lying, and poor drainage flooding north of I-90. Much of the region south of I-90 will remain mostly dry until the afternoon hours. Temperatures in the mid- to- upper 70s and dew points in the upper 60s will provide some instability up to around 1000 J/kg MLCAPE, generally south of I-90. There will be decent mid-level flow providing 30+ knots of 0-6km shear as the cold front associated with the low swings through the region this afternoon into the evening, so some organized convection is expected, most likely as a broken line with some bowing segments possible. The primary threats will be torrential downpours (PWATS nearing 2 inches) and strong wind gusts. There could be some isolated flooding hazards with this line of convection as well. An isolated flash flood cannot be ruled out for the entire region today. After this portion of the low pushes east, a lagging mid-level trough is expected to linger over the region with moist/cyclonic flow. There will be additional rain showers overnight into Friday morning due to this, but instability looks negligible so thunderstorms are not expected. The low moves off the East Coast by Friday afternoon with mid-level heights rapidly rising behind it. This will lead to surface high pressure building in from the NW and a strong pressure gradient in place. Resultant NW flow will persist Friday afternoon with gusts up to 20-35 MPH. Skies will begin to break up from west to east Friday evening with some sunshine expected before sunset Friday night. Highs (lows) Thursday and Friday will be in the 70s (60s) in valley regions and upper 60s (50s) over the higher terrain. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/... High pressure will continue to build over the region through the short term period leading to mostly sunny skies and dry conditions on Saturday. Temperatures will be seasonable in the mid-to-upper 70s in valley regions and upper 60s over the higher terrain. Dew points will be in the 50s so it will be a nice reprieve from the humid conditions. Winds will continue to be gusty out of the NW with gusts up to 25 MPH. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... The period starts out Saturday night into Sunday with a dry northwest flow regime in place, as surface high pressure gradually tracks eastward across the region. This pattern will result in plenty of sunshine, seasonably warm temperatures and comfortable humidity levels to close out the weekend. Will continue mention of dry conditions Sunday night through Monday morning, as the 500 mb ridge axis is still forecast to be positioned west of our area. Chances for showers will increase later Monday into Monday night, as the upper ridge axis moves overhead and a more humid air mass starts to move in. It appears any shower activity will be rather disorganized, with no significant forcing due to weak features. A better chance for showers and thunderstorms looks to be Tuesday into Wednesday, as an upper level trough and frontal system gradually track eastward across the region. Differences start to arise in the guidance, as the GFS is depicting a more progressive and less amplified upper level trough, with drying conditions Tuesday night. However, the ECMWF is indicating a deeper trough with a closed low at 500 mb over the Great Lakes. This would result in the threat for showers/storms continuing Tuesday night into Wednesday. Since this period is several days out, will mention chance pops for now and monitor trends. Overall, temperatures look to be slightly above normal for late June, but likely no significant heat (>90 degrees) in the next 7-10 days. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... Widespread low stratus clouds with IFR/MVFR cigs will persist through the morning, with gradual improvement to MVFR expected by late this morning. Light showers may affect TAF sites this morning. A steady rain will develop at KGFL by early this afternoon, continuing through much of the afternoon north of an area of low pressure tracking eastward near KALB. There is expected to be enough instability building this afternoon for a broken line of thunderstorms with heavy downpours. Confidence has increased to mention TEMPO for +TSRA and associated IFR conditions from late afternoon into early evening at all terminals. Persistent clouds (mainly in MVFR range) and scattered showers will persist through much of the night. Winds this morning will be south-southeast around 5 kt or less then increase to 5 to 10 kt by this afternoon. Outlook... Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: Low Operational Impact. Slight Chance of SHRA. Monday Night: Moderate Operational Impact. Chance of SHRA. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... A low pressure system will track across the region today bringing heavy rain along with it. There is potential for localized flooding and possibly a couple strong to severe thunderstorms this afternoon into the evening. The system departs on Friday as high pressure builds into the Northeast this weekend leading to pleasant, dry and sunny conditions. No significant fire weather conditions are expected during the next 7 days. Min RH values will be around 40% over the weekend, otherwise expect RH values between 60%-80%. Light southerly winds will be in place through Thursday before 20-30 mph wind gusts out of the NW are in place for Friday and Saturday afternoons. Light winds expected heading into next week. Temperatures will generally be in the 60s/70s through Saturday, then 70s/80s are expected through mid next week. && .HYDROLOGY... A low pressure system will track across the region today bringing heavy rain along with it. There is potential for localized flooding and possibly a couple strong to severe thunderstorms this afternoon into the evening. The system departs on Friday as high pressure builds into the Northeast this weekend leading to pleasant, dry and sunny conditions. Storm total rainfall with the upcoming system will range from 0.75 inches over the Mid-Hudson Valley, to 2 inches over the Adirondacks. Some of the latest Hi-Res guidance suggests potential for convection parallel to the mean flow north of I-90, so some training/backbuilding of heavy rain is possible. This could lead to urban, low lying, and poor drainage flooding. An isolated flash flood cannot be ruled out either, especially where thunderstorms produce heavy rain. Much of the rain will fall over a 24 hour period, therefore significant river rises are not expected. Small, rapid responding creeks and rivers may reach bankfull due to heavy rain and thunderstorms but rivers are not expected to reach flood stage. Please visit our Advanced Hydrologic Prediction Service /AHPS/ web page for specific area rivers and lakes observations and forecasts. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...SND NEAR TERM...Cebulko/SND SHORT TERM...Cebulko LONG TERM...JPV AVIATION...SND/JPV FIRE WEATHER...Cebulko HYDROLOGY...Cebulko
Hazardous weather outlook, Jun 20, 4:54 AM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 454 AM EDT Thu Jun 20 2019 NYZ032-033-038>043-082>084-VTZ013>015-211100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 454 AM EDT Thu Jun 20 2019 This Hazardous Weather Outlook is for Herkimer, Hamilton, Fulton, Montgomery, northern Saratoga, Warren, and Washington counties in east central New York and Bennington and Windham counties in southern Vermont. .DAY ONE...Today and tonight. Periods of heavy rain are expected today as a low pressure system moves through the region. Low lying, urban and poor drainage areas may experience flooding due to downpours within thunderstorms. There is a low chance for an isolated flash flood as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is also a chance for thunderstorms on Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. CTZ001-013-MAZ001-025-NYZ047>054-058>061-063>066-211100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Schoharie-Western Schenectady-Eastern Schenectady- Southern Saratoga-Western Albany-Eastern Albany-Western Rensselaer- Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 454 AM EDT Thu Jun 20 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, and Schoharie, Albany, Rensselaer, Greene, Columbia, Ulster, and Dutchess counties in eastern New York. .DAY ONE...Today and tonight. Periods of heavy rain are expected today as a low pressure system moves through the region. Low lying, urban and poor drainage areas may experience flooding due to downpours within thunderstorms. There is a low chance for an isolated flash flood as well. There is also a chance for thunderstorms across the Capital Region, Catskills, and Mid-Hudson Valley into western MA and NW CT. A few of the storms may become severe with strong to damaging winds being the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is also a chance for thunderstorms on Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:14 AM EDT | Areal Flood Advisory | ALY | Fulton, Herkimer | 3 hr |
| Jun 20, 12:06 PM EDT | Areal Flood Advisory | ALY | Fulton, Hamilton, Saratoga, Warren | 3 hr |
| Jun 20, 1:03 PM EDT | Areal Flood Advisory | ALY | Warren, Washington | 3 hr |
| Jun 20, 1:35 PM EDT | River Flood Warning | ALY | Herkimer | 2 hr |
| Jun 20, 1:57 PM EDT | Special Weather Statement | ALY | Herkimer | 63 min |
| Jun 20, 2:15 PM EDT | Areal Flood Advisory | ALY | Fulton, Herkimer, Montgomery | 3 hr |
| Jun 20, 3:26 PM EDT | Areal Flood Advisory | ALY | Warren | 3 hr |
| Jun 20, 7:01 PM EDT | River Flood Warning | ALY | Hamilton | 7 hr |
Nearby
Flash Flood Warnings in New York, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.